Georgia, 2012Damaging Winds in Georgia, August 10, 2012
August 10, 2012 · NWS FFC · 6 events in 4 counties and zones
A large upper trough remained in place over the Northeast, with intermittent disturbances rotating around the base of the trough. A cold front pushed into the state with one of these disturbances, allowing several showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper trough remained in place over the Northeast, with intermittent disturbances rotating around the base of the trough. A cold front pushed into the state with one of these disturbances, allowing several showers and thunderstorms to develop. A couple of these storms became severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 10, 7:26 PM EST, 59 minutes earlier.
Area forecast discussion, Aug 10, 7:26 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
826 PM EDT FRI AUG 10 2012
.UPDATE...
CONVECTION ASSOCIATED WITH FRONTAL BOUNDARY IS TAKING ITS TIME
MOVING INTO NORTH GEORGIA. SHORT TERM HI RES MODELS INDICATING
BULK OF THE ACTIVITY WILL SINK INTO THE NORTH ATLANTA METRO AREA
BETWEEN 02-03Z...WITH LINE OF CONVECTION NEAR BIRMINGHAM CROSSING
THE AL/GA BORDER SHORTLY THEREAFTER. ALTHOUGH THUNDERSTORM
POTENTIAL DIMINISHES INTO THE OVERNIGHT HOURS...RAIN AND ISOLATED
THUNDER STILL POSSIBLE THROUGH THE EARLY MORNING HOURS. AFTER
SUNRISE TOMORROW...INCREASING INSTABILITY WILL ALLOW THUNDERSTORM
POTENTIAL TO INCREASE INTO THE AFTERNOON...GENERALLY ACROSS THE
SOUTHERN HALF OF THE CWA. A FEW MODELS INDICATING SOME CONVECTION
MAY BUILD BEHIND THE MAIN AREA...AND SO THERE IS SOME POTENTIAL
FOR ISOLATED ACTIVITY BACK UP AS FAR NORTH AS ATLANTA AND ATHENS.
HAVE ADJUSTED POPS TO ACCOUNT FOR AFTERNOON ACTIVITY...DROPPING
POPS ACROSS CENTRAL GEORGIA UNTIL MUCH LATER TONIGHT. HAVE ALSO
MADE SLIGHT ADJUSTMENTS TO HOURLY TEMPERATURES AND DEW POINTS.
ADDITIONAL UPDATES TO THE FORECAST WILL BE MADE AS NEEDED AS THIS
ACTIVITY CONTINUES TO MOVE INTO THE AREA.
31
&&
.PREV DISCUSSION... /ISSUED 225 PM EDT FRI AUG 10 2012/
SHORT TERM /TODAY THROUGH SATURDAY/...
CURRENT SATELLITE LOOP SHOWS A LARGE MOISTURE PLUME EXTENDING FROM
THE LA/TX GULF COAST...THROUGH GA...AND UP THE EASTERN SEABOARD INTO
THE NEW ENGLAND STATES. THE MAIN SURFACE LOW IS CENTERED OVER THE
EASTERN GREAT LAKE STATES AND THE MODELS SHOW IT MOVING SLOWLY NE IN
TO CANADA THROUGH SUNDAY. THE MAIN FRONTAL BOUNDARY ASSOCIATED WITH
THIS LOW IS CURRENTLY JUST EAST OF THE MID MS RIVER VALLEY AND WILL
MOVE EAST OVER THE NEXT 24-36 HOURS. THIS FRONT IS EXPECTED TO MOVE
INTO NW GA BY 06-12Z SAT AND CONTINUE MOVING SOUTHEASTWARD. IT WILL
STALL SOMEWHERE ACROSS SOUTH GA SUNDAY AS HIGH PRESSURE BUILDS IN
BEHIND IT SAT NIGHT/SUN. WILL BEGIN TO SEE DRIER AIR MOVE INTO NW GA
SAT WITH DEWPOINTS IN THE 50S AND 60S EXPECTED SUN. WILL CONTINUE
WITH CHANCE/LIKELY POPS ACROSS THE AREA TODAY AND SAT AND TAPERING
THINGS DOWN SAT NIGHT INTO SUN. WITH PRECIP EXPECTED TODAY AND SAT
TEMPS WILL STAY SLIGHTLY BELOW SEASONAL NORMS AND ONCE THE FRONT
MOVES THROUGH LOW TEMPS WILL PLUMMET WELL BELOW SEASONAL NORMS WITH
SUNDAY MORNING LOWS EXPECTED IN THE UPPER 50S TO NEAR 60 ACROSS N GA
CENTRAL GA WILL SEE NEAR SEASONAL MIN AS THE COOLER DRIER AIR WILL
NOT HAVE MADE IT THAT FAR SOUTH JUST YET.
01
LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
LATEST NAM AND GFS SOLUTIONS AGREE WITH MOISTURE AND PVA INFLUENCING
THE NORTHERN PORTION OF THE FORECAST AREA MONDAY AFTERNOON INTO
EVENING ASSOCIATED WITH UPPER WAVE. HAVE THEREFORE RAISED POPS TO AT
LEAST SLIGHT CHANCE AREA-WIDE ON MONDAY. ALSO RAISED TEMPS SOME ON
FRIDAY PER LATEST MEX GUIDANCE. REST OF FORECAST LOOKS TO BE ON
TRACK SO NO OTHER CHANGES WERE MADE. PREVIOUS DISCUSSION FOLLOWS...
03
PREV DISCUSSION... /ISSUED 331 AM EDT FRI AUG 10 2012/
LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
LARGE SCALE PATTERN IN THE LONG TERM PERIOD NOT EXPECTED TO CHANGE
MUCH AS LONG WAVE TROUGHING IN THE ERN CONUS AND LONG WAVE RIDGE
IN THE WEST PERSISTS. IF ANYTHING...WESTERLIES SHOULD BE PUSHED EVEN
MORE SOUTH THAN THEY HAVE BEEN...AT LEAST UNTIL RECENTLY. THIS
IMPLIES THAT NEAR OR SLIGHTLY BELOW NORMAL TEMPS WILL CONTINUE. AS
UPCOMING SHORT WAVE MOVES NE...ANOTHER BROAD/WEAK WAVE PROGGED BY
00Z GFS AND ECMWF TO DIP INTO THE OH AND TN VALLEY MONDAY. SHOULD
SEE SCT AFTERNOON AND EVENING SHRA/TSRA. NEXT WAVE BEYOND THAT
SHOULD NOT AFFECT THE AREA UNTIL THURS. SIGNIFICANT TROPICAL
ACTIVITY STILL APPEARS UNLIKELY BASED ON 00Z MED RANGE MODELS.
SNELSON
&&
.AVIATION...
00Z UPDATE...
FRONTAL BOUNDARY PUSHING INTO THE STATE SUPPORTING CONVECTION
ACROSS NORTH GEORGIA. EXPECTING BULK OF THE ACTIVITY TO PUSH INTO
THE ATL METRO AREA 02-04Z...AND THEN MOVE SLOWLY SOUTHWARD INTO
THE REMAINING TAF SITE AREAS. MORNING CIGS DEPENDENT ON OVERNIGHT
PRECIP ACTIVITY...BUT OVERALL EXPECTING SCT-BKN LOW MVFR TO HIGH
IFR. TS POTENTIAL DIMINISHES INTO THE EARLY MORNING HOURS...BUT
EXPECTING -SHRA TO CONTINUE THROUGH SUN UP. GRADUAL IMPROVEMENT OF
CIGS AND VSBYS EXPECTED THROUGH THE MORNING...WITH TS POSSIBILITIES
INCREASING INTO THE AFTERNOON ACROSS PORTIONS OF CENTRAL GEORGIA.
ISOLATED ACTIVITY MAY BE POSSIBLE AS FAR NORTH AS ATL AND
AHN...BUT CONFIDENCE IS TOO LOW TO INCLUDE IN TAF FOR NOW.
//ATL CONFIDENCE...00Z UPDATE...
MEDIUM CONFIDENCE ON ALL ELEMENTS.
31
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 69 86 66 92 / 80 40 10 0
ATLANTA 70 84 67 90 / 80 30 5 0
BLAIRSVILLE 61 80 60 85 / 90 20 10 0
CARTERSVILLE 66 85 60 89 / 80 20 10 0
COLUMBUS 72 88 70 92 / 60 40 10 5
GAINESVILLE 68 84 66 89 / 90 30 10 0
MACON 72 89 69 93 / 60 60 20 5
ROME 66 85 59 91 / 90 10 10 0
PEACHTREE CITY 69 85 62 90 / 70 30 5 0
VIDALIA 72 89 72 91 / 30 60 50 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...31
LONG TERM....16
AVIATION...31
Hazardous weather outlook, Aug 10, 4:40 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 PM EDT FRI AUG 10 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
540 PM EDT FRI AUG 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
NUMEROUS THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF NORTH GEORGIA.
A FEW OF THE STORMS MAY BECOME SEVERE. OTHERWISE...SCATTERED
THUNDERSTORMS CAN BE EXPECTED OVER CENTRAL GEORGIA.
.SYNOPSIS...
AN UPPER LEVEL TROUGH AND ASSOCIATED COLD FRONT OVER TENNESSEE WILL
MOVE SOUTHEAST INTO NORTH GEORGIA TONIGHT. THE FRONT SHOULD BECOME
NEARLY STATIONARY OVER CENTRAL GEORGIA BY EARLY SATURDAY.
.PRIMARY HAZARDS...
FREQUENT LIGHTNING...POSSIBLE DAMAGING WINDS AND LOCALLY HEAVY RAIN
CAN BE EXPECTED WITH THE STRONGER STORMS. THE MOST LIKELY TIME FOR
SEVERE STORMS WILL BE BETWEEN 600 AND 1000 PM EDT.
.DISCUSSION...
MODERATELY HIGH INSTABILITY WITH CAPE VALUES FROM 1500 TO 2000 J/KG
WILL PREVAIL TONIGHT IN ADVANCE OF THE FRONT. VERTICAL WIND SHEAR
WILL ALSO BE SLIGHTLY STRONGER THAN RECENT DAYS BUT STILL WEAK
ENOUGH TO PRECLUDE WIDESPREAD ORGANIZED SEVERE STORMS. ONLY A FEW
STORMS WILL MAY BECOME SEVERE THIS EVENING. PRECIPITABLE WATER
VALUES ARE IN THE 1.6 TO 1.8 INCH RANGE. IN ADDITION TO POSSIBLE
DAMAGING WINDS AND LIGHTNING...MINOR FLOODING AND PONDING OF WATER
IN POOR DRAINAGE AREAS CAN ALSO BE EXPECTED WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...THE FRONT WILL
GRADUALLY MOVE SOUTH SATURDAY...STORMS SHOULD BE CONFINED TO MIDDLE
GEORGIA BEFORE MOVING OUT AND ENDING SATURDAY NIGHT. SUNDAY SHOULD
BE MOSTLY CLEAR BUT ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
WILL AGAIN BE POSSIBLE MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED...HOWEVER SPOTTERS ARE
ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA OR BY TWEETING THE REPORT USING
HASTAG GAWX.
16
In the hours before
Special weather statement, Aug 10, 4:32 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 PM EDT FRI AUG 10 2012
GAZ001-002-102200-
532 PM EDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 40 MPH WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING IN WALKER AND DADE COUNTIES
UNTIL 600 PM EDT...
AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STEPHENSVILLE...MOVING EAST AT 20 MPH.
&&
LAT...LON 3496 8533 3488 8530 3476 8552 3497 8557
TIME...MOT...LOC 2131Z 256DEG 18KT 3491 8551
Special weather statement, Aug 10, 5:12 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 PM EDT FRI AUG 10 2012
GAZ001>005-102245-
612 PM EDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL...40 MPH WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING IN WHITFIELD...WALKER...
MURRAY...CATOOSA AND DADE COUNTIES UNTIL 645 PM EDT...
AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COOPER HEIGHTS...MOVING EAST AT 15 MPH.
&&
LAT...LON 3497 8471 3460 8516 3467 8542 3480 8556
3497 8529
TIME...MOT...LOC 2211Z 282DEG 14KT 3482 8535Special weather statement, Aug 10, 5:55 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
655 PM EDT FRI AUG 10 2012
GAZ005>007-102330-
655 PM EDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL...40 MPH WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING IN MURRAY...FANNIN AND GILMER
COUNTIES UNTIL 730 PM EDT...
AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CONASAUGA LAKE...MOVING EAST AT 15 MPH.
&&
LAT...LON 3498 8426 3473 8446 3475 8484 3497 8477
TIME...MOT...LOC 2254Z 255DEG 15KT 3485 8466
Special weather statement, Aug 10, 6:18 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 PM EDT FRI AUG 10 2012
GAZ022-033>035-047-102345-
718 PM EDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL...40 MPH WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING IN WALTON...BARROW...
FORSYTH...GWINNETT AND FULTON COUNTIES UNTIL 745 PM EDT...
AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PLEASANT HILL...MOVING EAST AT 15 MPH.
&&
LAT...LON 3404 8366 3380 8375 3380 8408 3391 8421
3409 8408
TIME...MOT...LOC 2318Z 264DEG 15KT 3393 8407Special weather statement, Aug 10, 7:54 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
854 PM EDT FRI AUG 10 2012
GAZ012-013-020-021-110130-
854 PM EDT FRI AUG 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN PICKENS...
BARTOW...CHEROKEE AND GORDON COUNTIES UNTIL 930 PM EDT...
AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER PINE LOG...MOVING EAST AT 20 MPH.
THESE STORMS HAVE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE ACROSS
PICKENS...BARTOW...CHEROKEE AND GORDON COUNTIES THROUGH 930 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CARTERSVILLE...KINGSTON...CASSVILLE...WHITE...FOLSOM...SONORAVILLE...
PINE LOG...FUNKHOUSER...FAIRMOUNT...SUTALLEE...LAKE
ARROWHEAD...SALACOA VALLEY...LITTLE RIVER LANDING...BRIDGEMILL AND
TALMADGE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3447 8456 3416 8454 3414 8502 3448 8488
TIME...MOT...LOC 0053Z 266DEG 19KT 3432 8476
16
Thunderstorm Wind, Bartow
- When
- August 10, 8:25 PM EST
- Where
- Bartow County, 3.89 mi ESE of Mc Callie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 34.221, -84.721
The Bartow County 911 Center reported that several trees were blown down along and near Georgia Highway 20.
Thunderstorm Wind, Cherokee
- When
- August 10, 8:35 PM EST
- Where
- Cherokee County, 0.34 mi WNW of Sutallee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.222, -84.626
The Cherokee County Emergency Manager reported that several trees and power lines were blown down along and near Georgia Highway 20.
Thunderstorm Wind, Cherokee
- When
- August 10, 8:45 PM EST to 8:50 PM EST
- Where
- Cherokee County, 1.34 mi ESE of North Canton to 1.33 mi ENE of Ball Ground
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -84.460
The Cherokee County Emergency Manager reported a couple of trees were blown down on the east side of Canton along Georgia Highway 20.
Thunderstorm Wind, Dawson
- When
- August 10, 9:00 PM EST
- Where
- Dawson County, 1.38 mi S of Lumpkin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.350, -84.030
The Dawson County 911 Center reported that a couple of trees were blown down along Georgia Highway 53 near War Hill Park Road.
Thunderstorm Wind, Dawson
- When
- August 10, 9:05 PM EST
- Where
- Dawson County, 1.49 mi NNE of Hubbardsville
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.390, -84.220
The Dawson County 911 Center reported two downed power lines along Cowart Road.
Thunderstorm Wind, Forsyth
- When
- August 10, 9:15 PM EST
- Where
- Forsyth County, 1.71 mi W of Matt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.300, -84.180
The Forsyth County 911 Center reported that a couple of trees were blown down on Wallace Tatum Road and Highway 369, and on Old Federal Road and County Line Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, August 10, 20122 deaths · 1 event
- Flash Flooding and Flooding in Massachusetts, August 10, 20121 injured · $155,000 · 70 kt wind · 17 events
- Wildfire in Texas, August 10 to 20, 2012$370,000 · 4 events
- Flood and Damaging Winds in Connecticut, August 10, 2012$153,000 · 87 kt wind · 10 events
- Tornado and Flash Flooding in Rhode Island, August 10, 2012$88,000 · EF0 · 13 events
- Tornado and Damaging Winds in New York, August 10, 2012$114,000 · EF0 · 4 events
- Flash Flood and Damaging Winds in Mississippi, August 10, 2012$81,000 · 65 kt wind · 6 events
- Flash Flood and Damaging Winds in Alabama, August 10, 2012$50,000 · 5 events
- Damaging Winds in Texas, August 10 to 11, 2012$37,000 · 65 kt wind · 7 events
- Damaging Winds in Connecticut, August 10, 2012$21,000 · 61 kt wind · 6 events
- Damaging Winds in Tennessee, August 10, 2012$19,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, August 10, 2012$12,000 · 56 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404730, 404731, 404732, 404733, 404735, 404734.